March 5 2014
Dermatomyositis is a skin disorder characterized by a number of clinical signs and symptoms. Dermatomyositis is an uncommon disease marked by muscle weakness and a distinctive skin rash. Because of similarities in signs, symptoms and treatment, dermatomyositis is often discussed in conjunction with polymyositis. Both conditions fall into the category of inflammatory muscle diseases — "myo" means "muscles" in Greek; "itis" means "inflamed." "Derma," means "skin." Although dermatomyositis may occur at any age, it mostly affects adults in their late 40s to early 60s or children between 5 and 15 years of age. Women have dermatomyositis more often than men do. Those with this disease have a higher risk of cancer with an increased risk of mortality due to visceral involvement. Cutaneous involvement has no vital impact on mortality but considerably affects the quality of life of the patients and can resist to classical therapies.
Many classification schemes are available, based on internal organ involvement, presence of circulating autoantibodies and additional symptoms characteristic for other connective tissue diseases. The prognosis of the individual patient depends on the involvement of internal organs and the characterization of circulating autoantibodies.
This is a rare disease of childhood with significant morbidity. Although the mortality and morbidity has improved over recent decades, it is still a chronic disease for a significant proportion of children with juvenile dermatomyositis. There is a lack of controlled trials in both adult and juvenile dermatomyositis and hence alternative treatments are difficult to find. The treatment of juvenile dermatomyositis often involves methotrexate and aggressively tapered steroids.
The most common signs and symptoms of dermatomyositis include: A violet-colored or dusky red rash, most commonly on the face, eyelids, and areas around your nails, knuckles, elbows, knees, chest and back; Progressive muscle weakness, particularly in the muscles closest to the trunk, such as those in hips, thighs, shoulders, upper arms and neck. This weakness is symmetrical, affecting both the left and right sides of the body; difficulty swallowing (dysphagia); muscle pain or tenderness.
Polymyositis and dermatomyositis
Interstitial lung disease is a common complication of polymyositis and dermatomyositis, and accounts for a significant proportion of their morbidity and mortality because of the resistance to therapeutic agents including corticosteroids. They may be associated with other autoimmune diseases such as myasthenia gravis, Hashimoto's thyroiditis, systemic sclerosis and Waldenstrom's Macroglobulinaemia. Damage to capillaries would seem to be an underlying pathology in dermatomyositis.
There are patients with rapidly developing subsets of dermatomyositis and those with slowly progressive disease. Therefore treatment has to be adjusted for the disease severity. Sometimes high dosages of corticosteroids in combination with immunosuppressive agents or immunoglobulins are required.
Tacrolimus is an immunosuppressive agent and topical tacrolimus is used for the treatment of atopic dermatitis and has been occasionally used to treat skin involvement of some systemic inflammatory diseases. Topical tacrolimus seems to be a therapeutic alternative for resistant skin lesions of dermatomyositis.
Cause of dermatomyositis
Scientists are still trying to find the cause of this condition. Dermatomyositis belongs to a group of conditions called inflammatory myopathies. Viral infections and underlying malignancies are possible mechanisms to trigger this autoimmune disease. Prescription medications could be another cause.
Tumor necrosis factor inhibitor-associated
Archives of Dermatology 2010
Dermatomyositis is an autoimmune disease of unknown etiology characterized by inflammation of the skin and muscles. Several medications have been implicated in the development of dermatomyositis; however, the disease has rarely been linked to the use of tumor necrosis factor (TNF) inhibitors. We report 4 cases of dermatomyositis that developed or were exacerbated by exposure to the TNF inhibitors etanercept and adalimumab. Observation Four patients with symptoms of inflammatory arthritis were treated with TNF inhibitors for a duration ranging from 2 months to 2 years. All 4 patients developed symptoms consistent with dermatomyositis, including inflammatory rash and muscle weakness. Their symptoms persisted after discontinuation of the treatment with the TNF inhibitors but responded to treatment with corticosteroids and immunosuppressive medications. Tumor necrosis factor inhibitors have been associated with the onset of a number of autoimmune disorders, most commonly vasculitis and a lupuslike syndrome. Rarely have they been associated with dermatomyositis. The 4 cases reported herein indicate that TNF inhibitor use can be associated with either induction or exacerbation of dermatomyositis.
Pregnancy and dermatomyositis
Polymyositis and dermatomyositis can occur in pregnancy. The role of pregnancy in the disease is unknown. The outcome of the pregnancy seems to reflect the severity of the disease. The more active the myositis during the pregnancy, the greater the chance of fetal loss.
Over the counter remedy
Q. Do you think any supplements can improve or make dermatomyositis worse? I take 5-HTP and also lipoic acid.
A. I am not aware of any research with supplements for this condition.